Michigan, 2012

Hail in Michigan, March 16, 2012

March 16, 2012 · NWS GRR · 3 events in 2 counties and zones

Several reports of severe hail ranging from an inch to inch and a quarter in diameter were received from portions of Allegan and Kent counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Several reports of severe hail ranging from an inch to inch and a quarter in diameter were received from portions of Allegan and Kent counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 16, 2:25 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 16, 2:25 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT FRI MAR 16 2012

.SYNOPSIS...
ISSUED AT 325 PM EDT FRI MAR 16 2012
GENERALLY FAIR AND WARM WEATHER WILL CONTINUE INTO NEXT WEEK. THERE
WILL BE SOME SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY INTO
SUNDAY AS MOISTURE MOVES UP FROM THE SOUTH...AND AGAIN BY THE NED OF
NEXT WEEK AS A COLD FRONT MOVES THROUGH.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 325 PM EDT FRI MAR 16 2012
THUNDERSTORM CHANCES THIS EVENING AND LATE SATURDAY INTO SATURDAY
NIGHT IS THE FORECAST CHALLENGE IN THE NEAR TERM. WILL ALSO HAVE TO
WATCH FOR PATCHY DENSE FOG AGAIN TONIGHT...BUT WINDS ARE STRONGER
THAN LAST NIGHT SO FOG SHOULD NOT BE AS WIDESPREAD.

FOR TONIGHT... WILL MONITOR A CU FIELD THAT HAS FORMED SOUTH OF
INTERSTATE 96 WHERE SFC INSTABILITY IS INCREASING THIS AFTERNOON.
MID LEVEL LAPSE RATES REMAIN STEEP BUT SHEAR AND SFC CONVERGENCE IS
WEAK. WILL HAVE ISOLATED POPS TO COVER POTENTIAL FOR STRONGER
UPDRAFTS TO FORM.

LATER TONIGHT THE ISSUE BECOMES FOG ONCE AGAIN AS MOIST LOW LEVELS
WITH SFC DEW POINTS IN THE 50S SHOULD BE SOMEWHAT MITIGATED BY LOW
LEVEL WINDS STRONGER THAN LAST NIGHT...WHICH SHOULD PREVENT THE SAME
AREAL EXTENT OF DENSE FOG FORMATION. WILL HAVE PATCHY DENSE FOG IN
THE FORECAST TO COVER.

SATURDAY SHOULD START OUT QUIET BUT WEAK SHORTWAVE TROUGH AND SLUG
OF RETURN FLOW MOISTURE ARRIVING LATE AFTERNOON SHOULD BRING ANOTHER
ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WHICH
SHOULD PERSIST INTO SATURDAY NIGHT AS THIS FEATURE MOVES THROUGH.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 325 PM EDT FRI MAR 16 2012
THE WARM WEATHER WILL CONTINUE THROUGH THE PERIOD WITH HIGHS IN THE
MID 70S AND LOWS IN THE 50S. THE LARGE UPPER RIDGE WILL CONTINUE FOR
SEVERAL MORE DAYS. A WEAK SHORT WAVE WILL MOVE OVER THE CWA SUNDAY
RESULTING IN A SLGHT CHC TSRA. THEN WE/LL SEE A FEW DRY DAYS. A DEEP
UPPER TROUGH IS PROGGED TO MOVE ACROSS THE COUNTRY SLOWLY CUTTING
OFF OVER THE SRN PLAINS. AS IT APPROACHES THE GREAT LAKES...CHANCES
FOR TSRA WILL INCREASE BEGINNING LATE WEDNESDAY AND CONTINUING
THROUGH FRIDAY. THIS TROUGH WILL BE A SLOW MOVER AND IT/S AFFECTS
WILL BE FELT FOR SEVERAL DAYS IN THE FORM OF TSRA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY)
ISSUED AT 150 PM EDT FRI MAR 16 2012
FOG IS LIFTING AND SHOULD BE GONE WITH VFR CONDITIONS INTO THIS
EVENING. COULD BE AN ISOLATED TSRA NEAR AZO AND BTL LATE THIS
AFTERNOON AND THIS EVENING BUT CHANCES ARE LOW ENOUGH TO LEAVE OUT
OF THE FORECAST FOR NOW.

EXPECT MVFR AND PATCHY IFR FOG TONIGHT BUT WINDS WILL BE UP A BIT SO
IFR AND LIFR FOG SHOULD NOT BE AS WIDESPREAD AS LAST NIGHT.

&&

.MARINE...
ISSUED AT 150 PM EDT FRI MAR 16 2012
AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN THE NEXT FEW DAYS AS WARM
AND MOIST AIR IS OVER THE COLDER WATER. WINDS WILL INCREASE TONIGHT
BUT SHOULD STAY BELOW 25 KNOTS.

&&

.HYDROLOGY...
ISSUED AT 150 PM EDT FRI MAR 16 2012
ONLY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED NEXT FEW DAYS
WHICH SHOULD NOT AFFECT RIVER LEVELS MUCH.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LM...NONE.

&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM....93
AVIATION...OSTUNO
MARINE...OSTUNO
HYDROLOGY...OSTUNO
Hazardous weather outlook, Mar 16, 1:50 PM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 PM EDT FRI MAR 16 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
250 PM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS FAR SOUTHWEST LOWER
MICHIGAN LATE THIS EVENING. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

PATCHY DENSE FOG IS POSSIBLE TONIGHT....ESPECIALLY NEAR LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ROUNDS OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
AFTERNOON INTO SUNDAY NIGHT. AT THIS TIME...SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-171015-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
250 PM EDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL BE ACROSS LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PERSISTENT WARM AND MOIST FLOW OF AIR OVER THE LAKE WILL
CONTINUE THE THREAT OF DENSE FOG THROUGH THE WEEKEND AND INTO NEXT
WEEK.

DUKE OSTUNO

In the hours before

Special weather statement, Mar 16, 5:28 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
628 PM EDT FRI MAR 16 2012

MIZ064-071-162330-
ALLEGAN-VAN BUREN-
628 PM EDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF ALLEGAN...MOVING NORTH AT 10
MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BLOOMINGDALE...       GRAND JUNCTION...     GRAND JUNCTION...
  PULLMAN...            ALLEGAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4266 8612 4267 8576 4228 8581 4227 8605
TIME...MOT...LOC 2228Z 179DEG 10KT 4237 8593

JK
Special weather statement, Mar 16, 6:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT FRI MAR 16 2012

MIZ064-065-170000-
ALLEGAN-BARRY-
704 PM EDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL ALLEGAN COUNTY...MOVING NORTH
AT 15 MPH.

PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BRADLEY...            WAYLAND...            DORR...
  MOLINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4252 8582 4276 8580 4277 8580 4277 8544
      4249 8558
TIME...MOT...LOC 2304Z 188DEG 13KT 4261 8568

HOVING

The radar

The Grand Rapids radar (KGRR), 33 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Allegan

When
March 16, 6:15 PM EST to 6:19 PM EST
Where
Allegan County, 1.67 mi WNW of Shelbyville to 0.69 mi N of Hopkinsburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.610, -85.660

Trained spotters reported one to one and a quarter inch diameter hail east of Hopkins over eastern Allegan county over to near US-131.

Hail, Allegan

When
March 16, 6:38 PM EST
Where
Allegan County, 1.53 mi W of Bradley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.630, -85.660

A trained spotter reported one inch diameter hail near exit 61 on US-131.

Hail, Kent

When
March 16, 7:12 PM EST to 7:19 PM EST
Where
Kent County, 2.14 mi WSW of Cascade to 1.23 mi SE of Cascade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.910, -85.540

A trained spotter reported quarter size diameter hail at Spring Hill Suites near the Gerald R. Ford airport in Grand Rapids which was corroborated with a couple of additional reports of large hail in that area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363837, 363838, 363836.